Coumarin-induced intramural hematoma of the duodenum: Case report and review of the literature

Bart Veldt, J Haringsma, KW Florijn, Ernst Kuipers

Research output: Contribution to journalArticleAcademicpeer-review

18 Citations (Scopus)

Abstract

Objective. Intramural hematoma of the small intestine is a complication of anticoagulant treatment with an estimated incidence of 1 case per 2500 anticoagulated patients per year. Patients may present with signs of small bowel obstruction or, in case of a ruptured hematoma, with upper gastrointestinal tract hemorrhage and hypovolemic shock. Material and methods. Case report and review of the literature. Results. We present a case of a 73-year-old male who was referred for a protruding mass in the duodenum and subsequently developed hematemesis and melena caused by a ruptured hematoma of the duodenal wall. Conclusions. Although intramural hematoma of the duodenum is a rare complication of anticoagulant therapy, early diagnosis with subsequent correction of coagulation parameters is of vital importance.
Original languageUndefined/Unknown
Pages (from-to)376-379
Number of pages4
JournalScandinavian Journal of Gastroenterology
Volume46
Issue number3
DOIs
Publication statusPublished - 2011

Cite this